Tornadoes · United States · South Dakota · 2021

Unrated tornado, Usta to Meadow, South Dakota, May 23, 2021

From Usta to Meadow, this Unrated tornado ran 2.1 miles across Perkins County on May 23, 2021, touching down at 3:50 PM MDT and reaching 10 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unratedthis tornado

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
Unrated
Date
May 23, 2021
Touchdown
3:50 PM MDT (21:50 UTC)
Lifted
3:55 PM MDT (21:55 UTC)
On the ground
5 minutes
Path length
2.1 miles (3.4 km)
Path width
10 yards (9 m)
Deaths
0
Injuries
0
County
Perkins County
Touchdown point
45.300, -102.190
Lift-off point
45.330, -102.200
Record number
2105231550-01

The damage survey

4 damage points were recorded along this path by NWS UNR, in the Damage Assessment Toolkit the survey teams carry.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A supercell thunderstorm tracked northward across eastern Perkins County, producing strong wind gusts and two short-lived tornadoes. The tornadoes occurred over open prairie land and caused no damage.

A tornado formed west of SD Highway 73, about five miles north of Usta, and was on the ground for about five minutes. No damage was reported as it traveled over open terrain.

A tornado formed shortly after a previous tornado dissipated. This tornado touched down about ten miles south of Meadow and was on the ground for about seven minutes. No damage was reported as it traveled over open terrain.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the tornado touched down at May 23, 2:11 PM MDT, 1 hour 39 minutes earlier.

Area forecast discussion, May 23, 2:11 PM MDT, 1 hour 39 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
211 PM MDT Sun May 23 2021

.DISCUSSION...(This Evening Through Sunday)
Issued at 123 PM MDT Sun May 23 2021

20Z analysis shows a surface low near the Bighorns in
northeastern Wyoming with another low pressure center over
northeastern Colorado. A surface trough/warm front extends
northeastward from that low into western South Dakota, currently
extending roughly from Custer to Rapid City to Faith. Extensive
low stratus and cooler temperatures remain in place to the
northwest of the front in South Dakota, with much warmer
temperatures and greater surface based instability to the
southeast of the front. Expect to see the front push a little
farther to the northwest this afternoon.

Upper low over southwestern Montana will swing a shortwave trough
across the region, increasing synoptic scale lift and coverage of
showers and thunderstorms during the rest of the afternoon and
evening. SBCAPE has risen to 1000-2000J/KG in the warm sector to
the south of the front and 0-6km bulk shear has increased to
40-60kts. Low LCL heights and SRH values in the range of
200-300m2/s2 exist along and to the north of the front,
particularly in northwestern South Dakota. Convective mode may
later transition from discrete storms with large hail and possible
tornadoes to a squall line/bow echo complex with the potential
for significant damaging winds and large hail.

Monday will be windy and drier with 30kt west/southwest boundary
layer flow. High temperatures will be mainly in the 70s.

Rest of week looks like typical late May weather. Showers/storms
possible mid-week and then next weekend as a couple of
disturbances move along the US/Canadian border.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Monday)
Issued At 1110 AM MDT Sun May 23 2021

MVFR/IFR/LIFR conditions in low clouds/fog are expected to improve
early this afternoon. Then a round of showers/storms will develop
across northeastern WY and much of western SD. This activity will
evolve into a line of strong to severe storms, with damaging
winds, large hail, and tornadoes possible. MVFR conditions will be
possible in showers/storms. Behind the storms, conditions will
improve to VFR overnight. Southwesterly winds will become breezy
Monday morning.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...10
AVIATION...Pojorlie
Hazardous weather outlook, May 23, 9:26 AM MDT, 6 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
926 AM MDT Sun May 23 2021

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-241300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
926 AM MDT Sun May 23 2021 /1026 AM CDT Sun May 23 2021/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

Numerous to widespread strong to severe thunderstorms are
expected this afternoon and evening. Storms will develop over
northeastern WY and western SD in the early afternoon, then shift
northward and eastward through the afternoon and evening. Damaging
straight-line winds, large hail, and tornadoes will all be
possible, especially over western SD. Storms will move into
central SD late this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Chances for thunderstorms return on Wednesday, but widespread
severe weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Monitor NOAA Weather Radio for the latest information, forecasts,
and warnings.

In the hours before

Special weather statement, May 23, 1:40 PM MDT, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Rapid City SD
140 PM MDT Sun May 23 2021

SDZ027-029-041-074-232015-
Fall River SD-Hermosa Foot Hills SD-Southern Foot Hills SD-
Southern Black Hills SD-
140 PM MDT Sun May 23 2021

...STRONG THUNDERSTORM OVER SOUTH CENTRAL CUSTER AND NORTH CENTRAL
FALL RIVER COUNTIES...

At 140 PM MDT, Doppler radar was tracking a strong thunderstorm 3
miles southeast of Cascade Falls, or 9 miles south of Hot Springs,
moving north at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hot Springs, southern Wind Cave National Park, Cottonwood Springs
Dam, Cascade Falls, Maverick Junction, Cold Brook Reservoir and
Angostura Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4321 10343 4321 10362 4359 10364 4360 10329
TIME...MOT...LOC 1940Z 181DEG 36KT 4330 10350

Eagan
Special weather statement, May 23, 2:00 PM MDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Rapid City SD
200 PM MDT Sun May 23 2021

SDZ026-028-029-074-232030-
Hermosa Foot Hills SD-Central Black Hills SD-Southern Black Hills SD-
Rapid City SD-
200 PM MDT Sun May 23 2021

...STRONG THUNDERSTORM OVER NORTH CENTRAL CUSTER AND SOUTH CENTRAL
PENNINGTON COUNTIES...

At 159 PM MDT, Doppler radar was tracking a strong thunderstorm over
eastern Custer State Park, or 11 miles east of Custer, moving north
at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Southwestern Rapid City, Keystone, Hisega, Hayward, Rockerville,
Mount Rushmore National Memorial, Keystone Wye, Bear Country, Hart
Ranch, Legion Lake, State Game Lodge, Center Lake, Custer State Park,
Black Gap, Reptile Gardens, Black Hills Playhouse and Sheridan Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 900 PM MDT for southwestern
and west central South Dakota.

LAT...LON 4371 10348 4407 10346 4401 10311 4400 10310
      4368 10333
TIME...MOT...LOC 1959Z 190DEG 37KT 4376 10337

Eagan
Special weather statement, May 23, 2:02 PM MDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Rapid City SD
202 PM MDT Sun May 23 2021

SDZ013-031-073-232030-
Pennington Co Plains SD-Southern Meade Co Plains SD-
Northern Meade Co Plains SD-
202 PM MDT Sun May 23 2021

...STRONG THUNDERSTORM OVER SOUTHEASTERN MEADE AND NORTHEASTERN
PENNINGTON COUNTIES...

At 201 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Creighton, or 37 miles northwest of Philip, moving
north at 45 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Plainview and Marcus.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 900 PM MDT for west central
South Dakota.

LAT...LON 4430 10218 4431 10236 4471 10241 4470 10204
TIME...MOT...LOC 2001Z 179DEG 41KT 4438 10226

Eagan
Special weather statement, May 23, 2:16 PM MDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Rapid City SD
216 PM MDT Sun May 23 2021

SDZ026-031-073-232045-
Pennington Co Plains SD-Southern Meade Co Plains SD-Rapid City SD-
216 PM MDT Sun May 23 2021

...STRONG THUNDERSTORM OVER SOUTH CENTRAL MEADE AND CENTRAL
PENNINGTON COUNTIES...

At 216 PM MDT, Doppler radar was tracking a strong thunderstorm 3
miles southeast of Box Elder, or 9 miles east of Rapid City, moving
north at 45 mph.

Pea to dime size hail and winds in excess of 40 mph will be possible
with this storm.

Locations impacted include...
Eastern Rapid Valley, Ellsworth Air Force Base, Box Elder, Hereford
and Rapid City Airport.

This includes Interstate 90 in South Dakota between Mile Markers 63
and 71.

A Tornado Watch remains in effect until 900 PM MDT for west central
South Dakota.

LAT...LON 4414 10314 4415 10312 4417 10314 4440 10319
      4440 10287 4401 10301 4401 10311
TIME...MOT...LOC 2016Z 179DEG 39KT 4409 10304

Eagan
Special weather statement, May 23, 3:34 PM MDT, 16 minutes before
Special Weather Statement
National Weather Service Rapid City SD
334 PM MDT Sun May 23 2021

SDZ027-029-041-074-232200-
Fall River SD-Hermosa Foot Hills SD-Southern Foot Hills SD-
Southern Black Hills SD-
334 PM MDT Sun May 23 2021

...STRONG THUNDERSTORM OVER SOUTH CENTRAL CUSTER AND NORTHWESTERN
FALL RIVER COUNTIES...

At 334 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Edgemont, moving northeast at 45 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Hot Springs, Edgemont, Argyle, Wind Cave National Park, Cottonwood
Springs Dam, Cascade Falls, Maverick Junction, Cold Brook Reservoir
and Angostura Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Angostura Reservoir, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

A Tornado Watch remains in effect until 900 PM MDT for southwestern
South Dakota.

LAT...LON 4325 10381 4343 10396 4365 10345 4328 10326
TIME...MOT...LOC 2134Z 240DEG 41KT 4339 10379

Carstens

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Rapid City, SD (KUNR), 12:00Z

9.8 hours before the tornado, 149 km from the path. May 23, 2021.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2021-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -108264, lifted condensation level 549 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Rapid City, SD at 12:00Z on 2021-05-23The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 271 square meters per square second, 0 to 6 km bulk shear 28 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-108264 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
549 m above ground
0-6 km bulk shear
28 kt
0-1 km bulk shear
36 kt
0-1 km storm-relative helicity
271 m²/s²
0-3 km storm-relative helicity
339 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
3.0 K/km

Open this sounding in Storm Lab

Rapid City, SD (KUNR), 00:00Z

2.2 hours after it, 149 km from the path. May 24, 2021.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2021-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -2595, lifted condensation level 1290 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Rapid City, SD at 00:00Z on 2021-05-24The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -292 square meters per square second, 0 to 6 km bulk shear 67 knots.19395878Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-2595 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1290 m above ground
0-6 km bulk shear
67 kt
0-1 km bulk shear
21 kt
0-1 km storm-relative helicity
-292 m²/s²
0-3 km storm-relative helicity
-171 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
3.3 K/km

Open this sounding in Storm Lab

The surface observations

Faith (D07), 35 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Rapid City radar (KUDX), 142 km away, was scanning. The volume nearest the touchdown began at 21:50 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2021 tornado in South DakotaEvery tornado in South Dakota since 1950Warnings in force in South Dakota nowThe forecast where you are

The other tornadoes of May 23, 2021

11 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 232:00 PM MDTEF0Lincoln, CO0.025
May 232:24 PM MDTEF0Washington, CO0.025
May 232:52 PM MDTEF0Washington, CO0.725
May 233:14 PM MDTEF0Washington, CO0.025
May 233:49 PM MDTEF1Logan, CO0.150
May 233:55 PM MDTEF1Custer, SD6.620
May 233:58 PM MDTUnratedPerkins, SD4.310
May 234:04 PM MDTEF1Custer, SD5.910
May 234:19 PM MDTEF0Logan, CO0.025
May 234:29 PM MDTEF1Logan, CO0.150
May 234:45 PM MDTEF0Lincoln, CO0.525

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.